Welcome to EpilepsyU.com a social network dedicated to the epilepsy community

Share This Post

Epilepsy / Global / Medicine / News / Research / Treatment

Anti-Seizure Treatments Can Damage Bones

Anti-Seizure Treatments Can Damage Bones

bonehealthAnti-epileptic drugs (AEDs), the first treatment choice for epilepsy and seizure prevention, are known for such potential side effects as dizziness, drowsiness, and weight gain. But a growing body of research is also raising the possibility of bone abnormalities caused by long-term use of AEDs, especially older forms of these therapies.

In children being treated for epilepsy, who are in a critical growth period of life, damage to bone health can cause serious disabilities.

A group of pediatric researchers reviewed published research to compare the impact of traditional and new AED drugs on bone health. Their study, “The Impact of Anti-Epileptic Drugs on Growth and Bone Metabolism,” was published in the International Journal of Molecular Medicine.

Researchers found that more than 50% of AED-treated patients suffer from bone abnormalities. Observational studies representing 68,973 patients with epilepsy have reported reduction of bone mass density (BMD) and increased incidence of fracture.

Older or classical AEDs, such as benzodiazepines (BZDs), carbamazepine (CBZ), phenytoin (PT), phenobarbital (PB), and valproic acid (VPA), are already known to cause vitamin D deficiency, an essential vitamin for calcium absorption and bone health. Most of these AEDs induce Cytochrome P450, which binds and targets vitamin D for degradation.

Newer AEDs, such as levetiracetam (LEV), oxcarbazepine (OXC), lamotrigine (LTG), topiramate (TPM), gabapentin (GP), and vigabatrin (VB), are safer and better tolerated, but their impact on bone health remains a matter of study. LTG may also lead to bone loss, abnormal growth in children, impaired bone mass density, and to higher bone turnover. Human studies with VB are not yet conclusive, but the drug was seen in animals to inhibit compact bone growth.

A major difficulty in detecting bone alteration in patients using AEDs is that such changes often can only be determined after a first fracture occurs. Routine X-rays can identify bone fractures, but cannot detect a less than 30% reduction in bone density. Dual energy X-ray absorptiometry (DXA) is a more sensitive X-ray technique. Using DXA, clinicians found that one-third to two-thirds of epileptic patients using AEDs showed abnormal bone mass density values. Because DXA exposes people to ionizing radiation, however, safety concerns prevent its use from becoming routine.

“Taken together,” the researchers concluded, “these results raise public concerns on the bone growth or other medical conditions of children with epilepsy taking AEDs. So far, several newer-generation AEDs … [exist, and most] have broader spectrums, fewer drug interactions, better tolerance, and minimal side effects, including bone diseases. Timely withdrawal of AEDs and proper use of a new medication may avoid serious disabilities in users.”

They also noted that calcium and vitamin D supplements are “still recommended” for epileptic patients on AEDs.

Source: Epilepsy News Today – Buy T. Pais, PHD

 

Share This Post

27 Comments

  1. I noticed that since I started on Lamotrigine many years ago, I have been getting cavities. I never had any until I was on anti-seizure meds. Not sure if that’s related tho.

    Reply
  2. My husband’s seizure medication even says it can cause brittle bone disease. All we can do is keep him on a good diet with his work out and vitamins and hope for that best as this medication is all we can afford. It’s crazy.

    Reply
  3. Due to over 20 years of taking Dilantin I developed bone growths in some places in my gums, and bone weakening in other spots in my gums, that my dentist and orthodontist had never seen before, but my neurologist said it’s fairly common.

    Reply
  4. LTG IS FREAKING ME OUT.

    Reply
  5. That’s why I’m all natural baby. I just have my seizures and get on with my life. There hasn’t been one pill yet that stops seizures without devastating side effects. So this girl is dealing with the seizures all on her own.

    Reply
    • Pills have never helped me either… I just get bad side effects.. Thankfully I have a great Doctor who will not keep me on medication that makes me feel really sick.. I would love to learn from you if you have any tips for the natural treatment of epilepsy.

  6. 🙁

    Reply
  7. I’m on dilantin. Only have gum issues is all.

    Reply
  8. That explains why all my teeth have been filled or capped!

    Reply
  9. Ryan Emerick

    Reply
  10. See, Brandy Langenderfer this is what I was talking about!

    Reply
  11. Xavier Stoney

    Reply
  12. Lol…. they dont care! I say this from decades of experience.

    Reply
  13. I Didn’t know this THANKS for the information

    Reply
  14. The meds seem to do more harm than the seizures. I refuse to let doctors put my 16 year old daughter on any more meds. She does better without them.

    Reply
  15. Yikes, I used to take lamotragine. (Not for epilepsy, but for depression)

    Reply
  16. And they cause major hair loss. Seriously depressing. I’m ready to stop all my meds. 😞 If only it was that simple….

    Reply
  17. Wow I didn’t know this either. No wonder my teeth and gums are so messed up along with other things. Been taking lamotrigine for almost 15 yrs 🙁

    Reply
  18. Thanks for the information. 2years ago my then 7 year old started having seizures. They put him on kepra. 4months ago I ended up in the hospital and they said I’m having them. Now I’m on the same thing. He seems to be losing weight and getting anger issues. I am gaining weight and having severe headaches and anger issues. This shits got me stressing out. He’s 9now and I’m 50. I am pretty scared

    Reply
  19. I’m an adult that has seizures my whole life and the meds I take for them are Vimpat 100mg 2x a day and Topiramate generic for Topamax 100mg 2x a day I was just wondering if this articl concerns us adults. Most of these articls I read are talking and concerning childern.

    Reply
  20. Here you Krystal Meek

    Reply
  21. Carol Reynolds Neely

    Reply
  22. Seizures have actually busted my nose bone, rib bones, foot bones, and skull. How does that compare to the “possible” damage meds might cause over time?

    Reply
  23. Have been diagnosed with osteoarthritis after 30 yrs on my tablets. Have been able to get off mine now after surgery nearly two years ago. Have my license back and no seizures since. Body damage done though.

    Reply
  24. I take depakote for my seizures I was taking 6pills a day at 250,mgs a pill now im down to taking 4 a day.and been seizure free for two years now.

    Reply
  25. They can also make your brain atrophy, so that’s fun too.

    Reply
  26. Had epilepsy from age 6-30. Took phenibarbitol, Dilantin, mysoline, carbamazapine, Valium, and neurontin for all of these years Had reaction to gabapentin after one day. Had epilepsy surgery at 28 yrs of age. Thank goodness I’m Seizure free but every tooth is filled, I have bone loss, bone spurs in heels, back, gums, wrists, and spine, osteoarthritis, rheumatoid arthritis, osteoporosis, vit D deficiency, bone density loss just to name a few

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Lost Password

Register